Jan. 18, 2013 -- The FDA has approved the Zecuity (sumatriptan) skin patch system for adults who have migraines with or without aura. The single-use, battery-powered patch offers relief of migraine-related nausea as well as migraine headaches.
"In addition to severe headache pain, migraine patients [come in] with other significant symptoms, which commonly include migraine-related nausea," says Lawrence C. Newman, MD, director of the Headache Institute at St. Luke's-Roosevelt Hospital in New York, in a news release from the manufacturer, NuPathe Inc.
When applied to the upper arm or thigh during a migraine and activated with a button, the patch delivers the medicine through the skin, bypassing the stomach. It delivers 6.5 milligrams over four hours.
In studies of 800 migraine patients who used more than 10,000 patches, the treatment safely and effectively relieved migraine pain, migraine-related nausea, and sensitivity to light and sound within two hours.
- After two hours, 18% of patients using the Zecuity patch had no more headache, compared with 9% of those using a placebo patch.
- After two hours, 53% of patients using the Zecuity patch had some headache relief, compared with 29% of those using a placebo patch.
- After two hours, 84% of patients using the Zecuity patch had no more nausea, compared with 63% of those using a placebo patch.
"Migraine-related nausea can be as debilitating as migraine headache pain itself," says researcher Stephen D. Silberstein, MD, professor of neurology and director of the Jefferson Headache Center in Philadelphia. "Treatments bypassing the [gastrointestinal] tract may be the best way to treat these patients."
The most common side effects, which occurred in more than 5% of patients, were pain at the patch site, tingling, itching, warmth, and discomfort. Other side effects -- often associated with these migraine drugs, called triptans -- included "atypical sensations," pain, and other pressure sensations in 2% of the people taking Zecuity.
And like other triptans, Zecuity may be associated with potentially life-threatening serotonin syndrome (changes in mental status, rapid or slow heart rate, neuromuscular and gastrointestinal problems), mainly when used together with SSRI and SNRI antidepressants.